Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 110, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 4, 2016, 11:10 AM CDT for Butler County, Franklin County, Grundy County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 11:10 AM CDT (16:10 UTC)
- Expired
- Aug 4, 2016, 12:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WUUS53 KDMX 041610
SVRDMX
IAC023-069-075-041715-
/O.NEW.KDMX.SV.W.0110.160804T1610Z-160804T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1110 AM CDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUTLER COUNTY IN NORTH CENTRAL IOWA...
NORTHEASTERN GRUNDY COUNTY IN CENTRAL IOWA...
SOUTHEASTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 1215 PM CDT
* AT 1110 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
ALLISON...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALLISON...PARKERSBURG...ACKLEY...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...DUMONT...NEW HARTFORD...STOUT...BRISTOW...
AREDALE AND ALLISON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4258 9313 4291 9296 4291 9256 4247 9255
4247 9253 4246 9253
TIME...MOT...LOC 1610Z 295DEG 29KT 4273 9294
HAIL...0.88IN
WIND...60MPH
$$
BEERENDS3 follow-up statements
269
WWUS53 KDMX 041624
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1124 AM CDT THU AUG 4 2016
IAC069-041634-
/O.CAN.KDMX.SV.W.0110.000000T0000Z-160804T1715Z/
FRANKLIN IA-
1124 AM CDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4256 9302 4274 9302 4291 9292 4291 9256
4247 9255 4247 9253 4246 9253
TIME...MOT...LOC 1624Z 291DEG 16KT 4272 9288
$$
IAC023-075-041715-
/O.CON.KDMX.SV.W.0110.000000T0000Z-160804T1715Z/
BUTLER IA-GRUNDY IA-
1124 AM CDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR BUTLER AND NORTHEASTERN GRUNDY COUNTIES...
AT 1124 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALLISON...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALLISON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE...
APLINGTON...DUMONT...NEW HARTFORD...STOUT...BRISTOW AND ALLISON
MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4256 9302 4274 9302 4291 9292 4291 9256
4247 9255 4247 9253 4246 9253
TIME...MOT...LOC 1624Z 291DEG 16KT 4272 9288
HAIL...0.88IN
WIND...60MPH
$$
BEERENDS245
WWUS53 KDMX 041646
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1146 AM CDT THU AUG 4 2016
IAC023-075-041715-
/O.CON.KDMX.SV.W.0110.000000T0000Z-160804T1715Z/
BUTLER IA-GRUNDY IA-
1146 AM CDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHEASTERN BUTLER AND NORTHEASTERN GRUNDY COUNTIES...
AT 1146 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHELL ROCK...
OR 7 MILES SOUTHEAST OF ALLISON...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALLISON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...APLINGTON...NEW
HARTFORD...STOUT AND ALLISON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4256 9290 4274 9288 4283 9279 4282 9256
4248 9255 4247 9253 4246 9253
TIME...MOT...LOC 1646Z 290DEG 27KT 4268 9268
HAIL...0.88IN
WIND...60MPH
$$
BEERENDS168
WWUS53 KDMX 041716
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 PM CDT THU AUG 4 2016
IAC023-075-041726-
/O.EXP.KDMX.SV.W.0110.000000T0000Z-160804T1715Z/
BUTLER IA-GRUNDY IA-
1216 PM CDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER AND
NORTHEASTERN GRUNDY COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4256 9290 4274 9288 4283 9279 4282 9256
4248 9255 4247 9253 4246 9253
TIME...MOT...LOC 1716Z 295DEG 29KT 4258 9240
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:50 AM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 4, 6:50 AM CDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 650 AM CDT Thu Aug 4 2016 ...Updated Aviation Discussion... .SHORT TERM.../Today/ Issued at 409 AM CDT Thu Aug 4 2016 Main forecast concern was focused on timing of convection and any severe weather potential. Pulled back the onset of pops a few hours today and confined them to just the north to northwest this morning. The MCS over east-central South Dakota looks to move into northern portions of the CWA b/t 13-15z this morning and will be the first round of storms. The second round looks to develop along the cold front this afternoon. Most of the hires models agree on this timing, but keep convection somewhat disorganized and thus low confidence any widespread severe potential this morning. The cold front looks to enter the northwest portion of Iowa b/t 18-21z and transition southeast through the afternoon hours and by around 00z Friday it looks to be located from near Cass County to Black Hawk County. The better forcing remains over northern Iowa collocated with good instability. MCW NAM/GFS Bufr soundings suggest SB CAPE to increase to 3000-4000 J/kg b/t 21-00z today. Low level shear is weak, 0-1km is roughly 10 knots and 0-3km shear is near 20 knots and thus not anticipating much of a tornado threat today. Main severe concern would be elevated hail and damaging wind with the amount of instability present, including DCAPE values over 1000 J/kg, once storms redevelop later this afternoon. The other threat is heavy rain as PWATs are as high as 2.5 inches and warm layer cloud depths over 14,000 feet. Certainly anything that develops will have the potential to put down a significant amount of rain in a short time frame. The coverage looks to be limited until after 00z Friday. .LONG TERM.../Tonight through Wednesday/ Issued at 409 AM CDT Thu Aug 4 2016 The cold front will be entering central Iowa by 00z with thunderstorms likely ongoing to begin the period in vicinity of the boundary especially over the northeast. A possible split may be in progress with the primary upper level system and kinematics passing to the north while other energy remains to the southwest. This line should eventually fill during the evening as the system settles slowly south. Heavy rain potential remains with a ribbon of PWATs in excess of 2 inches pooling ahead of the front. Despite the lack of a good LLJ development this evening, moisture transport will remain good in the low to mid levels feeding into the boundary. Initial storm motions will be nearly parallel to the front leading to the potential for training of storms. A few severe storms remain possible with best potential over the northeast half of the state where better deep layer shear resides. Damaging wind gusts remain the main threat for severe weather with cold pool development possible with favorable 0-3 km theta-e differences and flow becoming unidirectional aloft. Convection may maintain much of the night as the cold front settles very slowly south and instability remaining a bit post frontal keeping thunderstorm chances going despite boundary passage. Showers and thunderstorms will remain possible over the far south on Friday. There is some uncertainty farther north towards the I80 corridor where good drying is taking place below 700 mb but good deep layer moisture will reside above this level along with continued weak forcing. May need to add a few showers back north if trends persist. The moisture aloft and associated clouds may also keep temperatures cooler than the forecast upper 70s to lower 80s over the southern half. Additional chances for showers and isolated thunderstorms will try to lift into southwest Iowa Saturday while pleasant and dry conditions are expected elsewhere. The best potential for thunderstorms over the weekend remains late Sunday into Monday morning as warm advection begins to surge back north. Tuesday and Wednesday will be warm and humid with a few isolated storms possible. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 650 AM CDT Thu Aug 4 2016 VFR conditions look to prevail through the TAF period with storms chances this afternoon and evening. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Podrazik LONG TERM...Donavon AVIATION...Podrazik
Hazardous weather outlook, Aug 4, 5:12 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED NATIONAL WEATHER SERVICE DES MOINES IA 512 AM CDT THU AUG 4 2016 IAZ004>007-015>017-023>028-034>039-046>050-060>062-051015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-POLK-JASPER-POWESHIEK- 512 AM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN AGAIN THIS AFTERNOON AND EARLY EVENING. A FEW SEVERE STORMS MAY OCCUR WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL IS ALSO POSSIBLE ALONG WITH LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST AT TIMES SUNDAY THROUGH MONDAY NIGHT WITH MORE ISOLATED ACTIVITY TUESDAY AND WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL MAY BE POSSIBLE MAINLY BETWEEN SUNDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER RAINFALL AND FLOODING REPORTS ARE ENCOURAGED. IAZ033-044-045-057>059-070>075-081>086-092>097-051015- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 512 AM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND OVERNIGHT. ISOLATED SEVERE STORMS MAY OCCUR WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL IS ALSO POSSIBLE ALONG WITH LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST AT TIMES SATURDAY NIGHT THROUGH MONDAY NIGHT WITH MORE ISOLATED ACTIVITY TUESDAY AND WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL MAY BE POSSIBLE MAINLY BETWEEN SUNDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER RAINFALL AND FLOODING REPORTS ARE ENCOURAGED.
In the hours before
Special weather statement, Aug 4, 10:09 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU AUG 4 2016
IAZ017-026-027-041545-
FRANKLIN IA-CERRO GORDO IA-BUTLER IA-
1009 AM CDT THU AUG 4 2016
...GUSTY WINDS AND DIME HAIL POSSIBLE...
AT 1008 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROCKWELL...OR 11 MILES SOUTH OF MASON CITY...MOVING EAST AT 25
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MASON CITY...SHEFFIELD...ROCKWELL...THORNTON...SWALEDALE...CHAPIN...
AREDALE...DOUGHERTY...BURCHINAL AND PORTLAND.
LAT...LON 4291 9303 4291 9290 4285 9287 4281 9336
4307 9344 4320 9303
TIME...MOT...LOC 1508Z 257DEG 21KT 4298 9321
BEERENDSLocal storm report, Aug 4, 11:06 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 AM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG 4 SW DOUGHERTY 42.89N 93.10W
08/04/2016 FRANKLIN IA TRAINED SPOTTER
2 FOOT IN DIAMETER TREE SNAPPED.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:09 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 36 min |
| Aug 4, 10:37 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 38 min |
| Aug 4, 12:20 PM CDT | Special Weather Statement | DMX | Black Hawk | 55 min |
| Aug 4, 1:28 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 24 more | 6 hr |
| Aug 4, 1:42 PM CDT | Special Weather Statement | DMX | Black Hawk | 48 min |
| Aug 4, 2:00 PM CDT | Special Weather Statement | DMX | Dallas | 30 min |
| Aug 4, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 37 min |
| Aug 4, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 55 min |
| Aug 4, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 40 min |
| Aug 4, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 47 min |
| Aug 4, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Jasper, Marshall, Poweshiek, Story, Tama | 68 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.